Sick to stomach after Neupogen?


Question from Tomcat: I've been getting four to five shots of Neupogen between chemo rounds. Soon after I get my injection, I get sick to my stomach. Is this normal? And can this medication build up in your system and make you sick?
Answers - Julie Gralow, M.D. Getting sick to your stomach after Neupogen isn't a side effect that I'm used to hearing. I'm wondering if it could be due to something else, like the chemotherapy that you're on. Patients react differently to different drugs, though, so it's possible that your stomach upset is due to the Neupogen. If your stomach problems seem to be related to the timing of the Neupogen shots, communicate this to your healthcare team and see if the dose can be modified or reduced. Also, be sure to take a good look at other things that might be contributing to the problem.
Marisa Weiss, M.D. This question points to the importance of good communication between you, your doctor, and your nurses. They cannot know how best to help you unless you give them some clues—report your symptoms, and express your concerns. It's good to call your healthcare provider with specific questions, and be prepared to describe a new symptom by noting when it began, where it is located, how long it lasted, what things made it worse or better, and what, if anything, made it go away.

It's also important to note whether there's any pattern to the symptoms you're experiencing. When you call your healthcare providers to report your symptoms, always tell them about any allergies you may have. Have the phone number of your pharmacy ready so a prescription can be easily called in. Let your doctor or nurse know how best to reach you—what phone numbers to call, how late they can return the call, and whether they can leave a message on your answering machine. All these little details in how you communicate can end up making a big difference in how you feel.

On Wednesday, January 15, 2003, our Ask-the-Expert Online Conference was called Managing Treatment Side Effects. Julie Gralow, M.D. and Marisa Weiss, M.D. answered your questions about many of the short-term and long-term side effects of breast cancer treatment, and ways of minimizing them, so you can get on with your life and enjoy your day-to-day activities.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top